Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2017, 5:43 PM CDT for Frio County, Zavala County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2017, 5:43 PM CDT (22:43 UTC)
- Expired
- Apr 17, 2017, 6:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Frio County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 91 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -540 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106
WUUS54 KEWX 172243
SVREWX
TXC163-507-172345-
/O.NEW.KEWX.SV.W.0094.170417T2243Z-170417T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
543 PM CDT MON APR 17 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Eastern Zavala County in south central Texas...
Western Frio County in south central Texas...
* Until 645 PM CDT
* At 543 PM CDT, a severe thunderstorm was located near Frio Town, or
11 miles east of Batesville, moving south at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dilley, Batesville, Divot, Loma Vista, Bluff and Frio Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2909 9957 2909 9930 2865 9909 2865 9965
TIME...MOT...LOC 2243Z 346DEG 20KT 2901 9943
HAIL...1.50IN
WIND...60MPH
$$
CP2 follow-up statements
665
WWUS54 KEWX 172311
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
611 PM CDT MON APR 17 2017
TXC163-507-172345-
/O.CON.KEWX.SV.W.0094.000000T0000Z-170417T2345Z/
Zavala TX-Frio TX-
611 PM CDT MON APR 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES...
At 611 PM CDT, a severe thunderstorm was located over Bluff, or 13
miles west of Pearsall, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dilley, Divot, Loma Vista and Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2899 9952 2898 9925 2865 9909 2865 9965
TIME...MOT...LOC 2311Z 333DEG 20KT 2888 9932
HAIL...1.00IN
WIND...60MPH
$$
CP621
WWUS54 KEWX 172341
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
641 PM CDT MON APR 17 2017
TXC163-507-172351-
/O.EXP.KEWX.SV.W.0094.000000T0000Z-170417T2345Z/
Zavala TX-Frio TX-
641 PM CDT MON APR 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ZAVALA AND
SOUTHWESTERN FRIO COUNTIES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 2899 9952 2898 9925 2865 9909 2865 9965
TIME...MOT...LOC 2341Z 346DEG 20KT 2873 9928
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:26 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 17, 4:26 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 426 PM CDT Mon Apr 17 2017 .SHORT TERM (Tonight through Tuesday Night)... Scattered to widespread showers and thunderstorms have developed as expected for areas mainly along and east of Highway 281 as a closed low/MCV at midlevel currently over Guadalupe-Gonzales-Caldwell Counties slowly pushes east. Additional isolated storms that are more instability driven and progressive (and behaving like a feeder band into the MCV during mid-April!) are developing west of the MCV towards Medina and Uvalde Counties. The 15-20 knot low level jet east of the MCV that helped cause 2-3 inches of rain over eastern Lavaca County early this afternoon has weakened and pushed east of the region. However, a second area of heavy rainfall that developed just north of the MCV a few hours ago over central and southern Comal County caused up to 3-4 inches of rain, triggering a Flash Flood Warning with some road closures. Although most areas should receive below one inch of rain for the rest of the afternoon and early evening hours, we cannot rule out some isolated 2-3 inch totals falling within an hour near the MCV circulation over Guadalupe County that should continue to slowly track east or remain fairly stationary. Thus, some flood advisories and perhaps an isolated instance of flash flooding will be possible in and surrounding these counties over the next few hours, while other areas should remain below an inch with more progressive storms. Although we expect that most storms will end later this evening as the atmosphere stabilizes over most of the region, there is still a chance that the complex located just south of the I-20 corridor may hold together as it pushes south into our region this evening. Thus, we have maintained 30-40 POPs this evening with 20-30 POPs overnight to account for this possibility, but the evening shift may be able to take this out based on stability profiles and radar trends later. Of greater concern is the possibility of redevelopment of convection in the vicinity of the MCV overnight as a 15-25 knot southeasterly LLJ redevelops with isentropic ascent on the east side of the MCV providing additional lift. In addition, PWATS will be approaching 1.5-1.7 inches and model soundings at VCT indicate this environment may have a weak cap or none at all. Hi-res models are working to catch up to the current feature, but it looks like the most likely area for this to occur would be east of the I-35 corridor and along and south of the I-10 corridor in our southeastern most counties. Locally heavy rainfall will be possible, which will be a greater problem if it falls over areas that have already received a few inches of rain and thus will be more susceptible to flash flooding. Considering this is more of a warm season environment adjusted down about 10-15 degrees for April, tomorrow's forecast is relatively uncertain as it will be dependent on the location of the MCV and whatever convection materializes tonight. However, at the current moment it looks like isolated to scattered showers and thunderstorms will continue to develop tomorrow mainly along and east of Interstate 35 as the MCV gradually slides to the east or southeast, with the best chances over our southeastern-most counties. Rain totals should be more modest tomorrow afternoon than they may potentially be overnight, but additional saturation and any locally heavy downpours will still warrant an isolated flash flood threat. Nevertheless, a watch is currently not anticipated at this time given the uncertainty of the forecast and very isolated nature of the flash flooding. && .LONG TERM (Wednesday through Monday)... A mid-to-upper level ridge of high pressure and its associated capping inversion will begin to build from the southwest on Wednesday which will keep isolated shower and thunderstorm chances confined to our far southeastern counties. The ridge will build further on Thursday to keep the entire region dry with highs in the mid 80s to lower 90s. A trough digging in from the Rockies will deepen over Kansas on Friday into Saturday to help pull a relatively strong cold front through the region on Saturday morning which both the ECMWF and GFS agree upon now. Considering dynamic forcing associated with the upper level low will be well north to our region and the morning frontal passage is not exactly optimal for shower and thunderstorm develop, it looks the chances the region will be dry slotted with little or no rainfall is looking greater. However, considering only a few model cycles have shown this, we have continued 20-30 POPs over the eastern two-thirds of the region. Drier and cooler than normal conditions will be expected on Sunday behind the front before gradually warming back up for Monday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 64 80 66 84 67 / 40 30 10 10 - Austin Bergstrom Intl Airport 62 79 64 84 66 / 40 30 10 10 - New Braunfels Muni Airport 64 80 64 84 66 / 40 30 10 10 - Burnet Muni Airport 61 78 63 83 66 / 40 20 - - - Del Rio Intl Airport 64 85 66 88 67 / 30 10 - - - Georgetown Muni Airport 61 78 64 83 66 / 40 30 10 10 - Hondo Muni Airport 63 83 65 86 66 / 30 20 10 10 - San Marcos Muni Airport 63 80 64 84 66 / 40 30 10 10 - La Grange - Fayette Regional 66 78 65 84 67 / 40 40 10 20 - San Antonio Intl Airport 64 81 66 84 67 / 40 30 10 10 - Stinson Muni Airport 65 80 66 85 67 / 40 30 10 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...TB3 Synoptic/Grids...LH Public Service/Data Collection...Treadway
Hazardous weather outlook, Apr 17, 4:31 AM CDT, 13 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 431 AM CDT Mon Apr 17 2017 TXZ171>173-183>194-202>209-217>225-228-180945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 431 AM CDT Mon Apr 17 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Locally heavy rain is possible this afternoon southeast of I-35 and east of I-37. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed this afternoon.
In the hours before
Special weather statement, Apr 17, 1:05 PM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
105 PM CDT MON APR 17 2017
TXZ209-223-225-171845-
Lavaca TX-Fayette TX-Gonzales TX-
105 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES...FAYETTE
AND LAVACA COUNTIES UNTIL 145 PM CDT...
At 103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Moulton to 10 miles south of
Speaks. Movement was north at 30 mph.
Heavy downpours, frequent cloud to ground lightning, small hail, and
wind gusts in excess of 40 mph will be possible with these storms.
Heavy rainfall may result in minor flooding impacts such as flooded
low water crossings and ponding on roadways.
Locations impacted include...
Gonzales, Yoakum, La Grange, Schulenburg, Hallettsville, Shiner,
Flatonia, Moulton, Shelby, Waelder, Fayetteville, Round Top, Sublime,
Muldoon, Cistern, Ezzell, Speaks, Carmine, Komensky and Swiss Alp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 2907 9694 2938 9724 2937 9725 2963 9760
2978 9732 3005 9703 3003 9701 3011 9685
3016 9680 3014 9676 3017 9669 3014 9665
2996 9657 2963 9687 2961 9684 2958 9683
2958 9679 2934 9656
TIME...MOT...LOC 1803Z 180DEG 38KT 2959 9726 2910 9677
TB3Special weather statement, Apr 17, 4:52 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
452 PM CDT MON APR 17 2017
TXZ203-172230-
Uvalde TX-
452 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UVALDE COUNTY UNTIL
530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sabinal, moving south at 10 mph.
Dime size hail and brief heavy rains are possible with this storm.
This storm will remain over mainly rural areas of southeastern Uvalde
County along FM 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2918 9959 2931 9949 2930 9941 2928 9941
2914 9943
TIME...MOT...LOC 2151Z 011DEG 5KT 2926 9946
CPSpecial weather statement, Apr 17, 4:57 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
457 PM CDT MON APR 17 2017
TXZ222>224-172230-
Karnes TX-De Witt TX-Gonzales TX-
457 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEWITT...
NORTHEASTERN KARNES AND SOUTHWESTERN GONZALES COUNTIES UNTIL 530 PM
CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smiley, or 15 miles east of Stockdale, moving east at 20 mph.
Dime size hail, winds in excess of 40 mph, and brief heavy rains
will be possible with this storm.
Locations impacted include...
Nixon, Smiley, Westhoff, Wrightsboro and Sample.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2911 9772 2919 9777 2922 9773 2927 9778
2929 9779 2944 9756 2916 9740
TIME...MOT...LOC 2155Z 252DEG 19KT 2923 9770
CPSpecial weather statement, Apr 17, 5:05 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 505 PM CDT MON APR 17 2017 TXZ203-204-218-219-172245- Frio TX-Uvalde TX-Medina TX-Zavala TX- 505 PM CDT MON APR 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEDINA... SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA AND NORTHWESTERN FRIO COUNTIES UNTIL 545 PM CDT... At 504 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles south of Sabinal to 14 miles northeast of Batesville to near Knippa. Movement was south at 15 mph. Dime size hail and brief heavy rains will be possible with these storms. Locations impacted include... Uvalde, Batesville, Sabinal, Knippa and Frio Town. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2887 9930 2890 9980 2936 9971 2935 9930 TIME...MOT...LOC 2204Z 359DEG 12KT 2922 9946 2914 9952 2931 9960 CP
Special weather statement, Apr 17, 5:28 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
528 PM CDT MON APR 17 2017
TXZ224-172300-
De Witt TX-
528 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEWITT COUNTY UNTIL 600
PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westhoff, or 8 miles northwest of Cuero, moving east at 35 mph.
Winds in excess of 40 mph and brief heavy rains will be possible
with this storm.
Locations impacted include...
Cuero, Thomaston, Westhoff, Edgar and Concrete.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2899 9713 2897 9717 2906 9757 2916 9755
2925 9743 2927 9713 2926 9712
TIME...MOT...LOC 2228Z 273DEG 31KT 2915 9742
CPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:43 PM CDT | Special Weather Statement | EWX | Zavala | 32 min |
| Apr 16, 7:58 PM CDT | Special Weather Statement | EWX | Maverick | 47 min |
| Apr 16, 8:04 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 41 min |
| Apr 16, 8:07 PM CDT | Severe Thunderstorm Warning | EWX | Maverick, Zavala | 53 min |
| Apr 16, 8:19 PM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick, Zavala | 3 hr |
| Apr 16, 8:26 PM CDT | Severe Thunderstorm Warning | EWX | Kinney | 64 min |
| Apr 16, 8:35 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Uvalde | 55 min |
| Apr 16, 8:37 PM CDT | Special Weather Statement | EWX | Dimmit | 23 min |
| Apr 16, 8:47 PM CDT | Flash Flood Watch | EWX | Bandera, Dimmit, Edwards, Frio, Kerr, Kinney and 6 more | 6 hr |
| Apr 16, 9:03 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Kinney, Maverick, Zavala | 42 min |
| Apr 16, 9:13 PM CDT | Flash Flood Warning | EWX | Dimmit, Kinney, Maverick, Uvalde, Zavala | 3 hr |
| Apr 16, 9:28 PM CDT | Special Weather Statement | EWX | Edwards, Real, Uvalde | 62 min |
| Apr 16, 9:30 PM CDT | Special Weather Statement | EWX | Kinney | 60 min |
| Apr 16, 9:42 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick | 30 min |
| Apr 16, 9:52 PM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| Apr 16, 10:11 PM CDT | Special Weather Statement | EWX | Edwards, Kinney, Maverick, Real, Uvalde, Zavala | 64 min |
| Apr 16, 10:32 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 44 min |
| Apr 16, 10:48 PM CDT | Special Weather Statement | EWX | Bandera, Dimmit, Edwards, Frio, Kerr, Kinney and 5 more | 57 min |
| Apr 16, 11:21 PM CDT | Areal Flood Advisory | EWX | Bandera, Frio, Kerr, Medina, Real, Uvalde and 1 more | 3 hr |
| Apr 16, 11:46 PM CDT | Special Weather Statement | EWX | Bandera, Frio, Gillespie, Kerr, Medina | 59 min |
| Apr 16, 11:47 PM CDT | Special Weather Statement | EWX | Dimmit, Maverick, Zavala | 58 min |
| Apr 17, 12:15 AM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick, Zavala | 3 hr |
| Apr 17, 1:12 AM CDT | Special Weather Statement | EWX | Zavala | 48 min |
| Apr 17, 1:05 PM CDT | Special Weather Statement | EWX | Fayette, Lavaca | 40 min |
| Apr 17, 1:50 PM CDT | Areal Flood Advisory | EWX | Lavaca | 3 hr |
| Apr 17, 1:51 PM CDT | Areal Flood Advisory | EWX | Comal | 3 hr |
| Apr 17, 2:11 PM CDT | Flash Flood Warning | EWX | Comal | 3 hr |
| Apr 17, 3:53 PM CDT | Areal Flood Advisory | EWX | Guadalupe | 3 hr |
| Apr 17, 4:52 PM CDT | Special Weather Statement | EWX | Uvalde | 38 min |
| Apr 17, 4:57 PM CDT | Special Weather Statement | EWX | Gonzales | 33 min |
| Apr 17, 5:05 PM CDT | Special Weather Statement | EWX | Uvalde | 40 min |
| Apr 17, 5:28 PM CDT | Special Weather Statement | EWX | DeWitt | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.